Florida, 2016

Hail in Florida, May 4, 2016

May 4, 2016 · NWS MLB · 1 event in 1 county or zone

A line of strong thunderstorms preceding a late season cold front crossed east-central Florida, bringing small hail to Groveland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A line of strong thunderstorms preceding a late season cold front crossed east-central Florida, bringing small hail to Groveland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 4, 2:27 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, May 4, 2:27 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
327 AM EDT WED MAY 4 2016

.DISCUSSION...
...SLIGHT RISK OF SEVERE STORMS TODAY MAINLY ALONG THE SPACE
AND TREASURE COASTS...
...TURNING COOLER THURSDAY INTO FRIDAY...

TODAY AND TONIGHT...
AN ENERGETIC DISTURBANCE AND ASCD JET MAXIMA MOVING ACROSS THE
FLORIDA PENINSULA FROM THE GULF WILL BRING WIDESPREAD SHOWERS AND
EMBEDDED STRONG LIGHTNING STORMS FROM THIS MORNING INTO MID
AFTERNOON. INCREASING WINDS IN THE ATMOSPHERE ALONG WITH PRESENCE
OF AFTERNOON SURFACE BOUNDARIES WILL ALLOW FOR SOME STORMS TO
BECOME STRONG TO POSSIBLY SEVERE. THE MAIN WINDOW FOR DEVELOPMENT
OF STRONG STORMS WILL BE ROUGHLY MID MORNING AND INTO THE EARLY
AFTERNOON.

A HIGHER CHANCE OF DEVELOPMENT OF LOCALLY SEVERE STORMS WILL BE
ALONG THE EAST COAST FROM CAPE CANAVERAL SOUTHWARD ACROSS THE
SPACE AND TREASURE COASTS WHERE AN EAST COAST BREEZE BOUNDARY IS
FORECAST TO BE PRESENT BY EARLY AFTERNOON. THE MAIN HAZARDS WILL
BE FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND PERIODS OF
BLINDING RAIN.

A BRIEF TORNADO OR WATER SPOUT WILL BE POSSIBLE IN THE STRONGEST
STORMS AS WELL. STORMS WILL MOVE RAPIDLY EAST AT 25 TO 35 MPH.
THIS CONVECTIVE SYSTEM PRECEDES AN APPROACHING LATE SEASON COLD
FRONT...POISED TO QUICKLY CROSS OVER THE AREA LATE TODAY. LATE
AFTERNOON/EVE PCPN WL QUICKLY COME TO AN END WITH PSG OF THE COLD
FRONT AND GRADUAL CLEARING WITH FALLING TEMPS INTO THE U50S TO
AROUND 60 BY DAYBREAK THU.

PERSONS SHOULD CLOSELY MONITOR WEATHER REPORTS FOR THE
POSSIBILITY OF A SEVERE WEATHER WATCH AND OR LOCAL WARNINGS.

THU-THU NIGHT...ALOFT A POTENT TROUGH WILL BE ENTRENCHED ACROSS THE
EASTERN SEABOARD. THE PREVIOUS SURFACE FRONT AND ASSOCIATED
PRECIPITATION WILL CONTINUE TO MOVE EAST AWAY FROM THE FLORIDA
PENINSULA EARLY IN THE PERIOD. WEAK SURFACE HIGH PRESSURE WILL BEGIN
TO BUILD INTO THE AREA FROM THE WEST. WNW/NW WINDS WILL BE BREEZY
(15-20 MPH) ON THIS DAY WITH FREQUENT HIGHER GUSTS AND MAY PROMPT
ISSUANCE OF A LAKE WIND ADVISORY. THIS NEW AIRMASS WILL BRING COOLER
AND MUCH DRIER CONDITIONS TO ECFL ABSENT OF ANY PRECIPITATION
CHANCES. AFTERNOON HIGHS WILL STILL MANAGE NEAR 80 DEGREES TO L80S.
UNSEASONABLY COOLER TEMPERATURES OVERNIGHT WITH LOWS FALLING INTO
THE 50S AREAWIDE...EXCEPT L60S STILL MANAGEABLE ACROSS SOUTHERN
MARTIN COUNTY.

FRI-FRI NIGHT...WEAK HIGH PRESSURE CONTINUES TO BUILD INTO THE
REGION FROM THE WEST WITH ITS CENTER NEAR SOUTHERN LOUISIANA. THE
PRESSURE GRADIENT RELAXES A BIT THOUGH WNW/NW WINDS WILL STILL
INCREASE IN THE LATE MORNING/AFTERNOON TO AROUND 15 MPH WITH SOME
HIGHER GUSTS. SKIES REMAIN MOSTLY CLEAR WITH NO THREAT FOR RAIN. THE
AFOREMENTIONED UPPER TROUGH WILL MOVE ONLY SLIGHTLY EASTWARD AND
WILL REMAIN ALIGNED ALONG THE EASTERN SEABOARD. UNSEASONABLY COOL
HIGHS ON FRI WITH MAINLY 70S AREAWIDE. OVERNIGHT LOWS STILL BELOW
SEASONAL AND GENERALLY IN THE 50S TO AROUND 60 DEGREES.

SAT-WED...UPPER TROUGHING NEAR THE EASTERN SEABOARD FINALLY WEAKENS
AND LIFTS NORTHEASTWARD BY LATE IN THE WEEKEND WITH ZONAL FLOW
OVERHEAD RETURNING INTO THE MIDDLE OF NEXT WEEK. SURFACE HIGH
PRESSURE TO THE WEST CONTINUES TO WEAKEN GRADUALLY AND WILL SLIDE
EASTWARD ACROSS THE FL PENINSULA ON SUN AND INTO THE WESTERN ATLC.
THE PRESSURE GRADIENT WILL REMAIN RELATIVELY WEAK WITH WINDS
BECOMING ONSHORE AGAIN ON MON THRU WED. A WEAK BACKDOOR COOL FRONT
WILL SLIDE BY THE AREA/JUST OFFSHORE FRI OVERNIGHT INTO EARLY SAT
BUT THE ATMOSPHERE WILL REMAIN TOO DRY/STABLE TO PRODUCE ANYTHING
OVER LAND. IN FACT...WILL CONTINUE TO KEEP PRECIPITATION OUT OF THE
FORECAST THRU AT LEAST TUE NIGHT. THE GFS SUGGESTS A SLUG OF
MOISTURE WILL MOVE INTO THE AREA ON WED WITH GREATEST CHANCES
SOUTHWARD FROM ORLANDO IF ANYTHING DOES DEVELOP. ONE MORE DAY FOR
BELOW SEASONAL TEMPERATURES ON SAT...THEN HIGHS QUICKLY CREEP BACK
WELL INTO THE 80S SUN-WED. LOWS WILL ALSO INCREASE BACK INTO THE 60S
AREAWIDE MON-WED.

&&

.AVIATION...
EARLY DETERIORATING CIGS FROM N-S ASCD WITH THE APCHG WEATHER
SYSTEM WL EVENTUALLY BRING PERIODS OF MVFR/BRIEF IFR ALNG THE I-4
CORRIDOR MNLY FM 04/10Z-04/15Z WITH PERIODS OF IFR ASCD WITH
SHOWERS AND EMBEDDED TS. DETERIORATING CONDS WITH SCT-NMRS SHRA
AND SCT TS WL SPREAD S AND E DURING THE MORNING AND PERSIST
THROUGH 04/19Z AHD OF THE APCHG COLD FRONT. IFR CONDS WL BE
ACCOMPANIED BY CIGS NR FL 015-025 ALNG W SFC WND G NR 40KT
BRIEFLY.

&&

.MARINE...
WLY WINDS INCREASED IN SPEED DURING THE MORNING WITH LIKELIHOOD OF
OFFSHORE MOVING TS DURING MID MORNING AND INTO THE AFTN HOURS.
LOCALLY HIGHER WINDS AND SEAS MAINLY ASCD WITH OFFSHORE MOVG
STORMS WL PRESENT SPECIFIC HAZARD TO ANY VESSELS OVER THE
INTRACOASTAL AND ATLC WATERS. RAPID EWD MOVEMENT OF STORMS AT 25
TO 35 KNOTS CAN BE EXPECTED. DETERIORATING OPEN WATER CONDITIONS
WILL CONTINUE WITH APPROACH AND PSG OF THE LATE SEASON COLD FRONT
LATER TODAY. HEADLINES WILL BE LIKELY FOR WINDS/SEAS OVER A
PORTION OF THE WATERS LATER TODAY.

THU-SUN...POST-FRONTAL CONDITIONS ON THU WITH WEAK HIGH PRESSURE TO
THE WEST BUILDING EASTWARD ACROSS THE COASTAL WATERS. THE CENTER OF
HIGH PRESSURE WILL MOVE ACROSS THE WATERS ON SUN. MAINLY
PRECIPITATION FREE CONDITIONS THROUGH THE PERIOD. THE PRESSURE
GRADIENT WILL REMAIN TIGHT ON THU INTO FRI AFTERNOON BEFORE
RELAXING...BUT THIS WILL BE SHORT-LIVED AS A WEAK BACKDOOR FRONT
WILL SWING SOUTHWARD ACROSS THE WATERS FRI OVERNIGHT INTO EARLY SAT.
CONDITIONS IMPROVE FROM SAT AFTERNOON INTO EARLY NEXT WEEK.

CAUTIONARY CONDITIONS FOR SMALL CRAFT OR POTENTIALLY LOW-END SMALL
CRAFT ADVISORY CRITERIA ON THU INTO FRI MORNING...THEN CAUTIONARY
CONDITIONS MAY RETURN AGAIN FRI OVERNIGHT INTO SAT MORNING DUE TO
GUSTY WNW/NW WINDS.

SEAS 3-4 FT NEAR SHORE/5-6 FT OFFSHORE ON THU...FALLING TO 2-3 FT
NEAR SHORE/3-4 FT OFFSHORE BY FRI EVENING LASTING THRU SAT...THEN
AOB 3 FT SAT NIGHT-SUN.

&&

FIRE WEATHER...
THU...BRISK NWRLY SFC/TRANSPORT FLOW WILL GENERATE STRONG DRY AIR
ADVECTION BEHIND THE FRONT. MIN RH VALUES ARND 30-35PCT INTO THE
INTERIOR.

FRI-SAT...MAY BE THE MOST FIRE SENSITIVE DAYS WITH SEVERAL HOURS OF
RH AT OR BELOW 35 PERCENT WEST OF INTERSTATE 95. NO RAIN IN THE
FORECAST AND WILL SEE ERC VALUES SLOWLY INCREASE.

SUN...SLOW MOISTURE RECOVERY WITH MIN RH/S OVER THE INTERIOR IN THE
M30S TO AROUND 40PCT. ERC NUMBERS WILL CONTINUE TO RISE WITH NO
PRECIPITATION IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  81  58  82  53 /  90  20  10  10
MCO  80  60  82  56 / 100  20  10  10
MLB  81  60  83  55 / 100  30  10  10
VRB  83  59  83  56 / 100  30  10  10
LEE  82  58  79  54 / 100  20  10   0
SFB  82  61  83  55 / 100  20  10  10
ORL  81  62  82  57 / 100  20  10  10
FPR  83  61  83  56 / 100  30  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM....SEDLOCK
Hazardous weather outlook, May 4, 1:41 AM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
241 AM EDT WED MAY 4 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-042100-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
241 AM EDT WED MAY 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
...SLIGHT RISK OF SEVERE STORMS ALONG THE SPACE AND TREASURE
COASTS...
AN ENERGETIC DISTURBANCE MOVING ACROSS THE FLORIDA PENINSULA FROM
THE GULF WILL BRING WIDESPREAD SHOWERS AND EMBEDDED STRONG
LIGHTING STORMS FROM MID MORNING INTO THE AFTERNOON. INCREASING
WINDS IN THE ATMOSPHERE ALONG WITH PRESENCE OF SURFACE BOUNDARIES
WILL ALLOW FOR SOME STORMS TO BECOME STRONG TO POSSIBLY SEVERE. A
HIGHER CHANCE OF DEVELOPMENT OF LOCALLY SEVERE STORMS WILL BE
ALONG THE EAST COAST FROM CAPE CANAVERAL SOUTHWARD ACROSS THE
SPACE AND TREASURE COASTS WHERE AN EAST COAST BREEZE BOUNDARY WILL
LIKELY BE PRESENT BY EARLY AFTERNOON. THE MAIN HAZARDS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND PERIODS OF
BLINDING RAIN. A BRIEF TORNADO OR WATER SPOUT WILL BE POSSIBLE IN
THE STRONGEST STORMS. STORMS WILL MOVE RAPIDLY EAST AT 25 TO 35
MPH.

PERSONS SHOULD CLOSELY MONITOR WEATHER REPORTS FOR THE
POSSIBILITY OF SEVERE WEATHER WATCHES AND OR LOCAL WARNINGS.

.FLOOD IMPACT...
STORMS PRODUCING PERIODS OF HEAVY RAIN WILL BE CAPABLE OF DUMPING
A QUICK ONE TO TWO INCHES IN SOME AREAS. NUISANCE FLOODING OF LOW
SPOTS WILL BE POSSIBLE WHERE THE STRONGEST STORMS MOVE ACROSS.

.MARINE THUNDERSTORM GUST IMPACT...
THERE IS A MODERATE TO HIGH HAZARD OF WIND GUSTS EXCEEDING 34
KNOTS ACROSS INLAND LAKES AS WELL AS THE INTRACOASTAL AND
NEAR SHORE ATLANTIC WATERS AS STORMS MOVE RAPIDLY FROM THE
MAINLAND AND ACROSS THE ATLANTIC WATERS AT 20 TO 30 KNOTS. BE
PREPARED TO SEEK SAFE HARBOR IN ADVANCE OF STORMS.

.WIND AND SEA IMPACT...
INCREASING WINDS OVER THE OPEN ATLANTIC WATERS WILL OCCUR DURING
TODAY AND INTO TONIGHT. A LATE SEASON COLD FRONT MOVING OVER THE
REGION LATE TODAY WILL BRING GUSTY WEST TO NORTHWEST WINDS OVER
THE ATLANTIC WATERS...ESPECIALLY OFFSHORE. SEAS WILL INCREASE TO
4 TO 6 FEET BY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NOTICEABLY COOLER AND DRIER WEATHER IS FORECAST THE LATTER HALF
OF THE WEEK AND INTO THE UPCOMING WEEKEND. FIRE WEATHER CONCERNS
WILL REDEVELOP DUE TO PROLONGED DRYING WHICH WILL OCCUR BEGINNING
THURSDAY AND PERSIST INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE
NEEDED.

PENDERGRAST

In the hours before

Special weather statement, May 4, 4:03 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
503 AM EDT WED MAY 4 2016

FLZ144-040945-
SOUTHERN LAKE COUNTY FL-
503 AM EDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE COUNTY UNTIL
545 AM EDT...

AT 502 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BUSHNELL...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TAVARES...GROVELAND...MASCOTTE...HOWEY-IN-THE-HILLS AND FERNDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING AND STRONG WIND GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS
TO BLOW AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE
SMALL BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
REDUCE VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2877 8195 2878 8166 2865 8166 2858 8165
      2854 8166 2835 8166 2835 8179 2836 8179
      2836 8186 2835 8186 2835 8196
TIME...MOT...LOC 0902Z 269DEG 34KT 2857 8210

SEDLOCK
Special weather statement, May 4, 4:40 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
540 AM EDT WED MAY 4 2016

FLZ045-041030-
ORANGE FL-
540 AM EDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE COUNTY UNTIL
630 AM EDT...

AT 539 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKE LOUISA...OR 8 MILES SOUTH OF FERNDALE...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...OCOEE...WINTER GARDEN...WINTER PARK AND WINDERMERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING AND STRONG WIND GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS
TO BLOW AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE
SMALL BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL REDUCE
VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2859 8165 2859 8166 2861 8166 2861 8120
      2835 8119 2835 8166 2854 8166
TIME...MOT...LOC 0939Z 269DEG 41KT 2851 8172

SEDLOCK

The radar

The Tampa radar (KTBW), 135 km away, was scanning. The volume nearest the first event began at 09:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
May 4, 4:45 AM EST
Where
Lake County, 0.92 mi SW of Fruitland Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.840, -81.910

A trained weather spotter observed nickel sized hail falling in Groveland as a strong thunderstorm moved quickly east across the region.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626379.